Death of Two Subjects Due to Imipramine and Desipramine Metabolite Accumulation During Chronic Therapy: A Review of the Literature and Possible Mechanisms

    Volume 42, Issue 2 (March 1997)

    ISSN: 0022-1198

    CODEN: JFSOAD

    Page Count: 5


    Ratti, F
    Chief deputy medical examiner, Lane County Medical Examiners Office, Eugene, OR

    Jones, GR
    Chief toxicologist, and deputy chief medical examiner, Office of the Chief Medical Examiner, Edmonton, Alberta,

    Robert Swanson, J
    Associate professor of Pathology, Oregon Health Sciences University, Portland, OR

    Denmark, LN
    Chief toxicologist, and deputy chief medical examiner, Office of the Chief Medical Examiner, Edmonton, Alberta,

    Krasselt, W

    (Received 4 March 1996; accepted 19 June 1996)

    Abstract

    In two unrelated cases, a 7-year-old boy and a 21-year-old woman died suddenly while receiving chronic imipramine therapy. In the boy, concentrations of imipramine were: Left femoral blood 0.5 mg/L, right femoral blood 1.2 mg/L, aorta blood 1.0 mg/L, liver 68 mg/Kg, and for the active metabolite, desipramine, left femoral blood 6.7 mg/L, right femoral blood 9.9 mg/L, aorta blood 8.7 mg/L, liver 400 mg/Kg. In the woman, the imipramine concentrations were: Femoral blood 0.6 mg/L, liver 37 mg/Kg, and of the active metabolite, desipramine, femoral blood 3.74 mg/L, liver 261 mg/Kg. In both cases, the scene investigation strongly indicated that neither individual had ingested an acute overdose. The very high ratios of desmethyl metabolite to parent drug are consistent with this observation. Impaired metabolism due to a genetically determined “slow metabolizer” phenotype of cytochrome CYP2D6, and/or concurrent therapy with phenothiazines, is suggested as a possible mechanism for the apparent fatal accumulation of these tricyclic antidepressants.


    Paper ID: JFS14124J

    DOI: 10.1520/JFS14124J

    ASTM International
    is a member of CrossRef.

    Author
    Title Death of Two Subjects Due to Imipramine and Desipramine Metabolite Accumulation During Chronic Therapy: A Review of the Literature and Possible Mechanisms
    Symposium , 0000-00-00
    Committee E30